Montana, 2012Damaging Wind in Montana, May 29, 2012
May 29, 2012 · NWS TFX · 1 event in 1 county or zone
Afternoon thunderstorms developed over Judith Basin producing strong winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed over Judith Basin producing strong winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 29, 10:22 AM MST, 2 hours 57 minutes earlier.
Area forecast discussion, May 29, 10:22 AM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1122 AM MDT TUE MAY 29 2012
UPDATED AVIATION SECTION
.UPDATE...
CURRENT FORECAST LOOKS GENERALLY ON TRACK. IT STILL LOOKS LIKE AN
UPPER TROUGH WILL MOVE INTO NORTHWEST MONTANA THIS AFTERNOON.
AHEAD OF THIS UPPER TROUGH AN AREA OF LIFT WILL SPREAD EAST ACROSS
THE AREA THIS AFTERNOON. WITH AN UNSTABLE AIRMASS IN PLACE EXPECT
AN AREA OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST IN LINE WITH
THE LIFT. AS FOR CHANGES TO THE FORECAST BASED ON EXPECTED TIMING
OF THE SHOWERS AND THUNDERSTORMS DROPPED THE MENTION OF SAME OVER
TOOLE AND LIBERTY COUNTIES FOR THE REST OF THIS MORNING. ADDED
THE THREAT OF GUSTY WINDS WITH THE THUNDERSTORMS THIS AFTERNOON.
WENT WITH MORE OF A PARTLY CLOUDY SKY OVER EASTERN PORTIONS OF
SOUTHWEST MONTANA THIS MORNING. RAISED HIGH TEMPERATURES IN
PORTIONS OF THE EAST FOR TODAY A FEW DEGREES.
&&
.AVIATION...
UPDATED 1722Z.
A SHORTWAVE WILL MOVE THROUGH WEST FLOW ALOFT AND CROSS THE ROCKIES
THIS AFTERNOON AND EVENING. THE AIRMASS WILL BECOME UNSTABLE WITH
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION. GUSTY WINDS
35 TO 45 KTS AND SMALL HAIL ARE EXPECTED WITH THESE THUNDERSTORMS.
AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EARLY EVENING. GUSTY WINDS AND ENHANCED THUNDERSTORM ACTIVITY
ARE EXPECTED WITH COLD FRONT PASSAGE. MVFR CONDS ARE POSSIBLE NEAR
THUNDERSTORMS...ELSEWHERE VFR CONDS WILL PREVAIL THROUGH THE NEXT 24
HOURS.
&&
.HYDROLOGY...
THE FLOOD WARNING CONTINUES FOR CLEAR CREEK IN BLAINE COUNTY UNTIL
FURTHER NOTICE. CLEAR CREEK AT THE GAUGE LOCATION IS HOVERING
AROUND FLOOD STAGE...WITH THE CURRENT FORECAST FROM THE MISSOURI
BASIN RIVER FORECAST CENTER KEEPING THE CREEK NEAR FLOOD STAGE
INTO TUESDAY MORNING. WITH RUNOFF AND MELTING SNOW CONTINUING IN
THE BEARS PAW MOUNTAINS...THE FLOOD WARNING WILL CONTINUE UNTIL
THE THREAT FOR FLOODING HAS DIMINISHED.
&&
.PREV DISCUSSION...
/ISSUED 605 AM MDT TUE MAY 29 2012/
TODAY THROUGH THURSDAY...A TRANSIENT HIGH PRESSURE RIDGE OVER
MONTANA WILL CONTINUE TO MOVE EAST THROUGH THE MORNING AHEAD OF AN
INCOMING SHORTWAVE. MOISTURE COMBINED WITH INSTABILITY WILL LIKELY
LEAD TO ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING FROM
WEST TO EAST THROUGH THE EARLY EVENING. SHEAR...MOISTURE...AND
INSTABILITY VALUES INDICATE A POTENTIAL FOR SOME SMALL HAIL TO
FALL FROM SOME MATURE CELLS. THE SHORTWAVE LOOKS TO MOVE THROUGH
THE REGION FAIRLY QUICKLY HOWEVER...EXITING TO THE EAST LATER THIS
EVENING. WINDS WILL BECOME BREEZY AND SHIFT MORE WESTERLY TONIGHT
BEHIND THE SHORTWAVE. WEST TO NORTHWEST FLOW TAKES OVER WEDNESDAY
AND SOME LINGERING MOISTURE AND INSTABILITY WILL KEEP A THREAT FOR
SHOWERS OVER NORTH-CENTRAL MONTANA. EXPECT HIGHER PRESSURE TO KEEP
THE SOUTHERN PORTIONS OF CENTRAL MONTANA ONLY PARTLY CLOUDY
WEDNESDAY. CLOUDS WILL INCREASE FROM THE WEST THROUGH THE DAY
THURSDAY AHEAD OF YET ANOTHER INCOMING LOW PRESSURE SYSTEM.
TEMPERATURES LOOK TO STEADILY WARM THE NEXT FEW DAYS...WITH HIGHS
REACHING THE LOW 70S BY THURSDAY.
THURSDAY NIGHT THROUGH TUESDAY...A HIGH WEAK PRESSURE RIDGE WILL BE
OVER THE REGION THURSDAY NIGHT BUT SEVERAL DISTURBANCES WILL BE
MOVING THROUGH THE FLOW ALOFT AND KEEPING THE AIRMASS UNSETTLED. A
BROAD LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL APPROACH THE
WEST COAST FRIDAY NIGHT AND FLOW ALOFT WILL SWITCH TO THE SOUTHWEST
OVER THE ZONES. MOISTURE WILL INCREASE ACROSS THE REGION AND PASSAGE
OF A SHORTWAVE SATURDAY WILL INCREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS. THIS SHORTWAVE WILL ALSO TIGHTEN THE SURFACE PRESSURE
GRADIENT ACROSS THE REGION. STRONG AND GUSTY WINDS WILL DEVELOP BY
SATURDAY AND CONTINUE INTO SUNDAY. WEAK HIGH PRESSURE WILL BUILD
ALOFT SUNDAY NIGHT AND THE AIRMASS WILL WARM AND DRY THROUGH MONDAY.
THE NEXT LOW PRESSURE SYSTEM WILL MOVE THE WEST COAST MONDAY NIGHT
AND THE ASSOCIATED COLD FRONT WILL BRING COOLER TEMPS TUESDAY. TEMPS
WILL BEGIN THE PERIOD ABOVE SEASONAL NORMALS BUT COOL LATE SUNDAY
THROUGH TUESDAY TO BELOW NORMALS. ZELZER
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 65 40 67 44 / 70 30 0 10
CTB 58 39 65 42 / 70 20 10 10
HLN 67 40 67 43 / 60 10 10 10
BZN 68 38 65 39 / 50 40 10 10
WEY 57 33 57 33 / 30 40 10 10
DLN 66 39 64 39 / 20 20 10 10
HVR 66 41 67 44 / 60 70 10 10
LWT 61 39 62 40 / 60 70 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR CLEAR CREEK IN BLAINE COUNTY NEAR THE TOWN OF
CHINOOK UNTIL FURTHER NOTICE.
&&
SHORT TERM...BLANK
LONG TERM...MLS
AVIATION...MLS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 29, 2:45 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MDT TUE MAY 29 2012
MTZ047-300945-
BLAINE-
345 AM MDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK IN
BLAINE COUNTY.
A ROUND OF SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SMALL
HAIL...WILL TREK ACROSS THE REGION FROM THE WEST THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK IN
BLAINE COUNTY UNTIL FURTHER NOTICE.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
MTZ008>015-044>046-048>055-300945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
345 AM MDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A ROUND OF SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SMALL
HAIL...WILL TREK ACROSS THE REGION FROM THE WEST THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HAIL WOULD BE GREATLY APPRECIATED.
Thunderstorm Wind, Judith Basin
- When
- May 29, 1:19 PM MST
- Where
- Judith Basin County, 1.46 mi NNE of Geyser
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.270, -110.490
Thunderstorms produced a wind gust to 51KT (59 mph) at the Geyser DOT sensor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Tornado and Damaging Winds in South Carolina, May 29, 20121 death · $46,000 · EF1 · 6 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, May 29, 2012$291,000 · 1.75 in hail · 33 events
- Flash Flood and Damaging Winds in Tennessee, May 29, 2012$305,000 · 73 kt wind · 25 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385737.